Alert archive / Colorado / Flash Flood Watches in 2017

Flash Flood Watch 4, NWS Pueblo, CO

July 12, 201710 counties in Colorado

NWS Pueblo, CO issued this flash flood watch at Jul 12, 2017, 9:33 AM MDT for 10 counties in Colorado. It took effect at Jul 12, 2017, 1:00 PM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 12, 2017, 9:33 AM MDT (15:33 UTC)
In effect from
Jul 12, 2017, 1:00 PM MDT
Expired
Jul 12, 2017, 8:46 PM MDT
In force
8 hr
Issued by
NWS Pueblo, CO
Flood severity
None

Counties Alamosa County, CO, Chaffee County, CO, Costilla County, CO, Custer County, CO, El Paso County, CO, Fremont County, CO, Huerfano County, CO, Pueblo County, CO, Saguache County, CO, Teller County, CO

The radar

The Pueblo radar (KPUX), 108 km from the middle of the area, began a volume at 15:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 3.6 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2301 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

002 
WGUS65 KPUB 121533
FFAPUB

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Pueblo CO
933 AM MDT Wed Jul 12 2017

...Locally heavy rain possible for parts of southeast Colorado...

.The combination of monsoon moisture and an upper level
disturbance will allow for heavy rain to occur across parts of the
region today. The best chance of heavier rain will occur from the
northern Sangre De Cristo mountains northeastward to the Pike Peak
region. Burn scar flooding will be possible, especially the Hayden
burn scar, the Junkins burn scar and the Waldo burn scar. Flash
flooding will also be possible in the urban areas of Colorado
Springs. 

COZ072-073-076>081-083>086-122345-
/O.NEW.KPUB.FF.A.0004.170712T1900Z-170713T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Including the cities of La Veta Pass, Poncha Pass, Blanca Peak, 
Coaldale, Cotopaxi, Hillside, Howard, Swissvale, Texas Creek, 
Silver Cliff, Westcliffe, Rye, Woodland Park, Canon City, 
Penrose, Black Forest, Colorado Springs, Peterson AFB, and Pueblo
933 AM MDT Wed Jul 12 2017

...FLASH FLOOD WATCH IN EFFECT FROM 1 PM MDT THIS AFTERNOON
THROUGH THIS EVENING...

The National Weather Service in Pueblo has issued a

* Flash Flood Watch for portions of central Colorado, east 
  central Colorado, and southeast Colorado, including the 
  following areas, in central Colorado, Fremont County and 
  Teller County and the Rampart Range. In east central Colorado, 
  El Paso County. In southeast Colorado, Northern Sangre De 
  Cristo Mountains, Pueblo County, Wet Mountain Valley, and Wet 
  Mountains. 

* From 1 PM MDT this afternoon through this evening

* Monsoon moisture along with an upper level disturbance will
  allow for heavy rain to occur across parts of the region this
  afternoon and evening. 

* The best chance of flash flooding will occur across the burn
  scars and the Colorado Springs urban areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

People who live in and near burn scar areas should pay close
attention to the weather this afternoon and evening. 

&&

$$

Hodanish
2 follow-up statements
266 
WGUS65 KPUB 122225
FFAPUB

Flood Watch
National Weather Service Pueblo CO
425 PM MDT Wed Jul 12 2017

...Locally heavy rain possible for parts of southeast Colorado...

.The combination of monsoon moisture and an upper level
disturbance will allow for heavy rain to occur across parts of
the region today. The best chance of heavier rain will occur from
the northern Sangre De Cristo mountains northeastward to the Pike
Peak region. Burn scar flooding will be possible, especially the
Hayden burn scar, the Junkins burn scar and the Waldo burn scar.
Flash flooding will also be possible in the urban areas of
Colorado Springs.

COZ072-073-076>081-083>086-130400-
/O.CON.KPUB.FF.A.0004.000000T0000Z-170713T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Including the cities of La Veta Pass, Poncha Pass, Blanca Peak, 
Coaldale, Cotopaxi, Hillside, Howard, Swissvale, Texas Creek, 
Silver Cliff, Westcliffe, Rye, Woodland Park, Canon City, 
Penrose, Black Forest, Colorado Springs, Peterson AFB, and Pueblo
425 PM MDT Wed Jul 12 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING...

The Flash Flood Watch continues for

* Portions of central Colorado, east central Colorado, and 
  southeast Colorado, including the following areas, in central 
  Colorado, Fremont County and Teller County and the Rampart 
  Range. In east central Colorado, El Paso County. In southeast 
  Colorado, Northern Sangre De Cristo Mountains, Pueblo County, 
  Wet Mountain Valley, and Wet Mountains. 

* Until 10 PM MDT this evening

* Monsoon moisture along with an upper level disturbance will
  allow for heavy rain to occur across parts of the region through
  this evening. 

* The best chance of flash flooding will occur across the burn 
  scars and the Colorado Springs urban areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

People who live in and near burn scar areas should pay close
attention to the weather this afternoon and evening.

&&

$$
461 
WGUS65 KPUB 130246
FFAPUB

Flood Watch
National Weather Service Pueblo CO
846 PM MDT Wed Jul 12 2017

...Heavy rain threat has ended for the southeast mountains and
adjacent plains this evening...

.Monsoon moisture will keep some periods of light to moderate rainfall
across the mountains and adjacent plains through the night. 
However rainfall rates are expected to remain below flash flood 
criteria.

COZ072-073-076>081-083>086-130400-
/O.CAN.KPUB.FF.A.0004.000000T0000Z-170713T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Including the cities of La Veta Pass, Poncha Pass, Blanca Peak, 
Coaldale, Cotopaxi, Hillside, Howard, Swissvale, Texas Creek, 
Silver Cliff, Westcliffe, Rye, Woodland Park, Canon City, 
Penrose, Black Forest, Colorado Springs, Peterson AFB, and Pueblo
846 PM MDT Wed Jul 12 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of central Colorado, east
central Colorado, and southeast Colorado has been cancelled.

Although some periods of light to moderate rainfall will continue
through the night, storm intensities are not expected to be strong
enough to result in flash flooding. Therefore the flash flood
watch has been cancelled.  

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flash flood watch went out at Jul 12, 4:57 AM MDT, 4 hours 36 minutes earlier.

Area forecast discussion, Jul 12, 4:57 AM MDT, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
457 AM MDT Wed Jul 12 2017

.SHORT TERM...(Today and tonight)
Issued at 457 AM MDT Wed Jul 12 2017

A couple weather disturbances will affect the area early this
morning and then again this afternoon and tonight.  Light showers
have been occurring acrs southern CO this morning, most numerous in
areas along the Continental Divide.  Between 12Z and 18Z will keep
pcpn chances in the forecast, mostly over the mtn areas. In the
early afternoon hours, the forecast models increase pcpn chances
acrs the mtn and high valley area, but generally keep the southeast
plains dry.  Pcpn then spreads acrs the southeast plains in the late
afternoon and evening hours as the next disturbance moves eastward
acrs the area.  The main concern will be the potential for locally
heavy rain on area burn scars. Some pcpn will likely linger through
the nighttime hours, especially acrs eastern areas. For late this
afternoon and evening, the highest CAPE values (2000 J/kg +) will
mostly be acrs Kiowa county.  SPC has a marginal risk of severe
weather over El Paso, Pueblo, Crowley, Otero, portions of Bent and
Kiowa counties. Temps will be cooler today, and slightly below
average.

.LONG TERM...(Thursday through Tuesday)
Issued at 457 AM MDT Wed Jul 12 2017

Minimal revisions required from previous meteorological reasoning
as active meteorological conditions are still anticipated over
many portions of the forecast district into at least late week
and potentially into Saturday before relatively drier
conditions(primarily over eastern sections) return by early next
week.

Main meteorological issues continue to include but are not limited
to temperatures, increased precipitation potential(including
locally heavy rain and localized flash flooding potential),
continuing into at least early this weekend and then to a lesser
extent from late this weekend into early next week. In addition,
the potential exists that strong to marginally severe storms at
times will be also be experienced.

Latest longer term computer simulations, PV analysis and forecast
model soundings still indicate that precipitable water values
over many portions of the Interstate 25 corridor should run from
near 1.00 inch to 1.20 inches from Thursday into Saturday. The
combination of adequate atmospheric moisture with relatively
subtle surface boundaries and upper disturbances as well as the
daily orographic heating cycle will be capable of producing
enhanced precipitation chances(including flash flooding potential)
into at least Saturday.

Also, projected localized capes and LI's nearing/exceeding 1500
J/KG and -5C respectively at times into at least Saturday will
be capable of generating some strong to marginally severe
thunderstorms. Once again, one of the primary factors limiting
more widespread strong to severe storm activity during this
time-frame continues to be the relatively low-grade projected
mean-layer wind shear values. In addition, the latest Storm
Prediction Center(SPC) Day 2 Severe Thunderstorm Outlook for
Thursday depicts a marginal severe threat from the Interstate 25
Corridor and locations east across eastern Colorado. As always,
WFO Pueblo will monitor closely and issue hydro/severe products
as needed.

Then, a return to somewhat drier and warmer meteorological
conditions are anticipated(especially over eastern sections) by
early next week as upper ridging becomes centered over northern
Arizona by next Monday and Tuesday.

Finally, in addition to basically low-grade gradient winds during
the balance of the longer term, anticipate that near to slightly
below seasonal mid-July maximum temperatures should be experienced
over many locations from Thursday into Sunday, with above
seasonal maximum temperatures then returning from Monday into at
least Tuesday. Also, minimum temperatures during the longer term
should remain above mid-July climatological averages.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 457 AM MDT Wed Jul 12 2017

In general, VFR conditions can be expected at the terminal forecast
sites.  Showers/tstms will be possible today and tonight at KCOS,
KPUB and KALS.  If moderate to heavy rain moves into the vicinity of
the terminal forecast sites, there will be the potential for brief
MVFR conditions.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

NONE.

&&
Hazardous weather outlook, Jul 12, 5:43 AM MDT, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
543 AM MDT Wed Jul 12 2017

COZ058>089-093>099-131145-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
543 AM MDT Wed Jul 12 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are expected over
the mountains and high valleys, especially this afternoon and
evening.  Over the southeast plains, scattered thunderstorms are
expected this afternoon and tonight.  The main concern is the
potential for locally heavy rain and flash flooding. Area burn scars
and urban areas will be most susceptible to flash flooding. The
latest forecast models are showing the potential for widespread
heavy rain this evening across Teller, El Paso, Crowley and Kiowa
counties. Other storm threats today will be lightning, wind gusts up
to 45 mph, and with some of the stronger storms, small hail.

There could also be one or two severe storms, with the best chances
being over Kiowa and Prowers counties, where hail around 1 inch in
diameter and wind gusts around 60 mph will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong to potentially marginally severe thunderstorms are possible
during primarily the afternoon into the evening hours from
Thursday into Saturday. The primary storm risks from the more
intense storms will be hail around the size of quarters, wind
gusts around 60 mph, lightning and locally heavy rain which will
be capable of producing localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:10 PM MDTSpecial Weather StatementPUBKiowa65 min
Jul 11, 6:18 PM MDTSevere Thunderstorm WarningPUBKiowa42 min
Jul 11, 6:59 PM MDTSpecial Weather StatementPUBKiowa46 min
Jul 12, 2:29 PM MDTAreal Flood AdvisoryPUBHuerfano, Las Animas3 hr
Jul 12, 3:04 PM MDTSevere Thunderstorm WarningPUBTeller41 min
Jul 12, 3:20 PM MDTTornado WarningPUBTeller25 min
Jul 12, 3:45 PM MDTSpecial Weather StatementPUBTeller45 min
Jul 12, 4:32 PM MDTSpecial Weather StatementPUBOtero43 min
Jul 12, 4:35 PM MDTSevere Thunderstorm WarningPUBEl Paso25 min
Jul 12, 4:47 PM MDTSpecial Weather StatementPUBPueblo43 min
Jul 12, 4:50 PM MDTSpecial Weather StatementPUBBaca40 min
Jul 12, 4:58 PM MDTSevere Thunderstorm WarningPUBEl Paso20 min
Jul 12, 5:36 PM MDTAreal Flood AdvisoryPUBCrowley, Las Animas, Otero, Pueblo114 min

Nearby

Flash Flood Watches in Colorado, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.